The Boys' Growing Up in the Lord

Share this page with your friends

Bookmark and Share

Question

I have ADHD. I had a late diagnosis. I started taking Concerta several years ago. Over the next two years I only grew at a rate of about 1-1.5 inch per year (this is less than the average childhood rate of 2 inches a year). I came off the medication last summer and coincidentally I have grew rapidly since then. I went back on the medication in late January because I thought it may help me at college. I grew over a centimeter from November to January but since February I haven't gained any height at all that I can notice. I know obviously there's always a chance that the medication can stunt growth, but I'm wondering how high are the chances? I'm seriously considering going off the medication again because of the side effects. I've also lost seven pounds since I went back on and my appetite has gone down a lot. Sometimes on a weekend I forget to have breakfast or lunch and don't even notice that I'm hungry. Also I've been getting mild stomach pains more often.

Thanks in anticipation


Answer

There is evidence that some ADHD medication can impact development. See: ADHD Meds Delay Puberty in Boys, Study Suggests. From what I gather, if you go off of it soon enough, you'll catch back up. If you wait too long, you won't have enough time to catch back up.

If you can learn to manage your ADHD symptoms without medication, you'll be better off in the long run. The short run might be difficult though.

Thanks for the input. I'm feeling rather frustrated with my parents for never explaining the possible side effects before.

On the topic of my growth, I went to the doctors recently because I was concerned about my testicles (which turned out to be nothing!) and the doctor was quite surprised to see the amount of pubic hair I have even though I look so young and underdeveloped. Obviously this sparked questions about my stage of growth. He happened to be familiar with the Tanner stages of development. He seemed to think I'll be in my growth spurt for a while yet despite the early signs of Stage 4. He measured me and it turns out I'm not much taller than I was 3 months ago, whereas before that I was growing at a much faster rate while I was off the medication. He then said it may be the medication having an affect on my growth, and that if I stayed on it I may grow significantly less before I reach Stage 4 than if I go off it again.

Do you think it's too late to grow to my full potential now and that my final height is going to be less than what it would be if I didn't have the medication? Or do you think there's a good chance I will catch up fully now despite the three long years I've been on the medication?

Thanks in anticipation.

I wouldn't blame your parents. The study I referenced was only released two years ago. It confirms earlier studies that also suggested that many ADHD medications interfere with puberty and growth. So far it isn't an absolute, but something people are becoming concerned about. Your parents would not know back when you first started taking the medication.

Guessing after the fact of what might have happened is not possible. We don't have a way of reading your DNA and seeing what your maximum height would be. Since you are in stage 3, which is the rapid growth phase, then staying off the medication will give your body the best opportunity to recover and perhaps even catch up for the ground that was lost. Staying on the medication while likely continue delaying your growth until the window of opportunity to grow is past.

With that in mind, you need to get mentally prepared for the challenge of studying while not having medication to help you focus. It is doable, but it will take effort on your part. One thing that helps is staying on top of your work so you can do it a little at a time, instead of having long major crunches because the work was put off.

See also: ADHD medication can slow growth in teenage boys and Growth and pubertal development of adolescent boys on stimulant medication for attention deficit hyperactivity disorder.